MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH 6.5 CANCELLOUS BONE SCREW 25MM; SMOOTH OR THREADED METALLIC BONE FIXATION FASTENER.

STRYKER ORTHOPAEDICS-MAHWAH 6.5 CANCELLOUS BONE SCREW 25MM; SMOOTH OR THREADED METALLIC BONE FIXATION FASTENER.
Catalog Number 2030-6525-1
Medical Device Problem Codes Break (1069); Crack (1135); Fracture (1260)
Health Effect - Clinical Codes Injury (2348); Osteolysis (2377)
Date of Event 10/14/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding fractured screw was reported.The event was confirmed through the medical review.Method & results: product evaluation and results: not performed as the device was not returned.Clinician review: a review of the provided medical records by a clinical consultant.Concluded: "discussion: ¿2½-years post arthroplasty patient had a fall after which anterior hip and groin pain persisted.X-rays were described as normal.¿ [¿] a bone scan showed no obvious pathology, no evidence for loosening or infection.Cobalt and chrome levels were normal for an arthroplasty patient with 3.1-ug/l and <1.0-ug/l respectively.¿ ¿procedure-related factors.Suboptimal cup position regarding inclination and anteversion.Patient-related factors: patient trauma as secondary trigger event; high activity level as possible secondary factor but not confirmed.Device-related factors: none as also supported by explant photographic findings.No formal mar available because devices were discarded after revision surgery.Diagnosis: suboptimal cup position regarding inclination and anteversion has contributed to overload in the cup shell contributing to loss of fixation in the cup shell and consequent overload on the supplemental cup fixation screws.Osteolysis developed around the screw area causing osteolytic granuloma formation as soft tissue mass in the pelvis.During the first revision the problem was not recognized with only bearing exchange and thus the condition further deteriorated until catastrophic cup fixation failure with screw fracture only 9-months later requiring a second revision.¿ product history review: a device history review confirmed all devices accepted into finished goods conformed to specification.Complaint history review: no other events were reported for the lot indicated.Conclusions: the investigation concluded that loosening was caused by the shell position.The consulting clinician indicated in the medical review, "suboptimal cup position regarding inclination and anteversion has contributed to overload in the cup shell contributing to loss of fixation in the cup shell and consequent overload on the supplemental cup fixation screws.Osteolysis developed around the screw area causing osteolytic granuloma formation as soft tissue mass in the pelvis." no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported that surgeon revised patient's right hip due to a loose cup.Surgeon revised cup, liner head and sleeve.Postoperative diagnosis: patient underwent revision of primary right tha (b)(6) 2015 for metallosis.Patient underwent subsequent revision of acetabular component (b)(6) 2015.Update as per medical review:."the overload condition could continue its detrimental effects and caused persisting pain problems immediately after the first revision and continuing until catastrophic cup failure with loosening, screw fracture and severe bone loss requiring an extensive second revision surgery." suboptimal cup position regarding inclination and anteversion has contributed to overload in the cup shell contributing to loss of fixation in the cup shell and consequent overload on the supplemental cup fixation screws.Osteolysis developed around the screw area causing osteolytic granuloma formation as soft tissue mass in the pelvis.During the first revision the problem was not recognized with only bearing exchange and thus the condition further deteriorated until catastrophic cup fixation failure with screw fracture only 9-months later requiring a second revision.

Brand Name
6.5 CANCELLOUS BONE SCREW 25MM
Common Device Name
SMOOTH OR THREADED METALLIC BONE FIXATION FASTENER.
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7674624
Report Number0002249697-2018-02096
Device Sequence Number13614448
Product Code HWC
UDI-Device Identifier07613327036992
UDI-Public07613327036992
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K894124
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2015
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2017
Device Catalogue Number2030-6525-1
Device Lot NumberMKTY1J
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2018
Initial Report FDA Received Date07/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient Weight68